MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0052-3005
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: an impella 5.5 device was inserted via the right axillary/subclavian artery in a 69-year-old female patient for acute decompensated chronic cardiomyopathy.The patient's comorbidities included prior coronary artery bypass grafting (cabg), coronary artery disease, and renal insufficiency.The patient's clinical condition prior to initiation of support was society for cardiovascular angiography and interventions (scai) stage d shock.During the implant procedure, while preparing the impella 5.5 for advancement, the guidewire was inadvertently passed through the side of the impella inflow cage rather than through the center of the inflow cage as intended.Resistance was encountered while crossing the aortic valve.As the physician attempted to advance the device through the graft and across the aortic valve, continued resistance was noted, and difficulty steering and advancing the device was reported.The physician was initially unaware of the guidewire position and, after multiple unsuccessful advancement attempts, became concerned that the impella motor or catheter may have been compromised.The implant procedure was subsequently aborted, and a replacement impella 5.5 device was successfully implanted.Based on the available information, the event is consistent with procedural factors related to guidewire placement through the inflow cage.The resistance encountered during aortic valve crossing and subsequent difficulty advancing the device were most likely related to the guidewire traversing the side of the inflow cage rather than the intended central lumen, which impaired steerability and advancement of the device.
 
Additional Manufacturer Narrative
This is one of two related reports.This report represents the guidewire and another report was submitted to represent the impella 5.5.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Abiomed, Inc.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50082413
Report Number1220648-2026-11039
Device Sequence Number13443882
Product Code OZD
UDI-Device Identifier04260113630303
UDI-Public(01)04260113630303(17)280930(10)9464361
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0052-3005
Device Lot Number9464361
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2026
Supplement Date Received by Manufacturer07/28/2026
09/08/2026
Initial Report FDA Received Date07/30/2026
Supplement Report FDA Received Date08/05/2026
09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight189 LB
Patient RaceWhite